Pennsylvania, 2004Flood in Pennsylvania, August 21, 2004
August 21, 2004 · NWS CTP · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 20, 9:05 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 20, 9:05 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1005 PM EDT FRI AUG 20 2004
.SHORT TERM (REST OF TONIGHT THROUGH SATURDAY)...
VERY ACTIVE NIGHT (SEVERE WEATHER-WISE) ACROSS THE CWA. SVR TSRA
WATCH #771 (IN EFFECT UNTIL 11 PM EDT)...HAS JUST BEEN CANCELLED.
STALLED OUT FRONTAL BOUNDARY ACROSS NWRN PENN...COMBINED WITH THE
SOUTHERN EDGE OF A MID/UPR LEVEL WIND MAX...AND GOOD SFC BASED
INSTABILITY THROUGH THE EARLY EVENING HOURS (W/SFC TEMPS IN THE 80S)
ALLOWED SEVERAL AREAS OF STRONG TO SEVERE CONVECTION TO BLOSSOM AND
TRACK NE ACROSS CENTRAL PENN AND THE SUSQ VALLEY. LOCALIZED FLASH
FLOODING ALSO OCCURRED FROM SEVERAL ROUNDS OF TSRA ACROSS UNION
COUNTY.
FOR THE REST OF THE OVERNIGHT AND EARLY SATURDAY...A WAVE ALONG THE
QUASI STNRY FRONT (1010 MB) WILL MOVE NE FROM THE MIDDLE OHIO RIVER
VALLEY AND CONTINUE PERIODS OF RAIN (BRIEFLY MODERATE TO HEAVY)
OVERNIGHT...AND INTO THE MID MORNING HOURS ACROSS THE SUSQ VALLEY.
UPDRAFT STRENGTH OF THE TSRA HAS DIMINISHED GREATLY OVER PAST FEW
HOURS (THOUGH A LINE OF STRONG TSRA W/GUSTS TO AROUND 40 MPH IS
CROSSING THE LWR SUSQ VALLEY E OF KMDT ATTM)...AND THEYLL BE MAINLY
HEAVY RAIN/LIGHTNING MAKERS AS THE MAIN LINE OF CONVECTION EXITS THE
LOWER SUSQ VALLEY BY 04Z.
BASIN AVERAGE QPF WILL BE BETWEEN 0.50-0.75 WITH LOCALLY HIGHER
AMOUNTS JUST TO THE NORTH OF A LINE FROM KIPT TO KJST. THUS...THE
FLASH FLOOD WATCH OUT UNTIL 4 AM WILL CONTINUED TO BE CARRIED WITH
THIS LATE EVENING UPDATE.
SKIES WILL CLEAR OUT NICELY ACROSS THE WEST DURING THE
AFTERNOON...WITH ANY SHOWERS CONFINED PRIOR TO 13 OR 14Z. SHOWERS
WILL LINER ACROSS THE LOWER SUSQ REGION UNTIL EARLY AFTERNOON AS A
FINAL VORT MAX MOVES EAST ACROSS THE STATE.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 253 PM EDT FRI AUG 20 2004
AVIATION...
SHWRS/TSTORMS WILL AFFECT THE AREA INTO SAT MORNING. VFR AND MVFR
WILL PREVAIL...WITH ISOLATED IFR IN RA/TSRA. COLD FRONT PASSES
THROUGH AREA TOM AFT...SIGNALING IMPROVING CONDITIONS AFT 18Z. HIGH
PRESSURE THEN BUILDS IN BEHIND THE FRONT...WITH MAINLY VFR
CONDITIONS.
SHORT TERM (TONIGHT THROUGH SUNDAY)...
SVR TSTORM WATCH ISSUED FOR MOST OF CWA EXCLUDING SOUTHERN TIER.
SHWRS/TSTORMS DEVELOPING RAPIDLY AS OF 18Z...WILL ALSO ISSUE FLASH
FLOOD WATCH FOR MOST OF CWA EXCLUDING LOWER SUSQ. WEAK STATIONARY
BOUNDARY LOCATED ACROSS THE NORTHERN TIER CONTINUED FOCAL POINT FOR
THIS AFTERNOON. SOUTH OF THIS BOUNDARY...SFC HEATING HAS ALLOWED FOR
QUICK ATMOSPHERIC DESTABILIZATION...WITH MIXED LAYER CAPES BTWN
1500-3000 J/KG. STRONG W/SW LLVL JET (30-40KTS) AND DECENT SHEAR
WILL SUPPORT STRONG TO SVR THUNDERSTORM DEVELOPMENT. HODOGRAPHS ALSO
INDICATE POTENTIAL FOR THE FORMATION OF MULTI-CELL/BOW TYPE ECHOS.
WITH INGREDIENTS COMING TOGETHER...TORRENTIAL DOWNPOURS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTING AND STRONG GUSTY WINDS
(60MPH+) MAY ACCOMPANY TSTORMS. WITH PLENTY OF LEFTOVER OUTFLOW
BOUNDARIES...SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE
TORNADOES. THIS BOUNDARY WILL WAVER ALONG THE PA/NY BORDER FOR MOST
OF THIS AFT CONTINUING TO TRIGGER SHWRS/TSTORMS. LOW PRESSURE CENTER
TRACKING THROUGH THE OHIO VALLEY WILL ALSO ENHANCE ACTIVITY LATER
THIS EVENING/OVERNIGHT AS BEST DYNAMICS WILL BE IN PLACE. PWS
(1.75+) AND SFC DEWPOINTS IN THE UPPER 60S AND LOW 70S WILL PROVIDE
PLENTY OF LLVL MOISTURE TO FUEL SHWRS/TSTORMS.
ETA/GFS SOLUTIONS DIFFER SLIGHTLY...HOWEVER LOOKING AT MOS GUIDANCE
WILL GO WITH LKLY/CAT POPS THROUGH 12Z SAT. LOW PRESSURE CENTER
TRACKS THROUGH OHIO VALLEY...AND INTO W PA TOWARD MORNING.
ASSOCIATED COLD FRONT PUSHES THROUGH PA BY 18Z SAT...AS AREA OF HIGH
PRESSURE BEGINS TO BUILD IN. THIS HIGH DOMINATES WEATHER THROUGH THE
LATTER HALF OF THE WEEK...AS UPPER TROUGH OVER ESTRN US BEGINS TO
LIFT OUT AND RIDGING BEGINS.
LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
EXTENDED FORECAST WILL FEATURE A TRANSITION FROM THIS WEEKENDS
COOLER AND DRIER CONDITIONS TO AN ACTUAL SUMMERTIME PATTERN WITH
LONG RANGE MODELS INDICATING A TRUE BERMUDA HIGH BRINGING AN
EXTENDED PERIOD OF WARMTH AND HUMIDITY TO THE REGION FOR THE MIDDLE
TO LATER PART OF NEXT WEEK AND BEYOND. UPPER RIDGE AXIS BUILDS TO
OUR EAST BY MIDWEEK WITH DAILY CHANCES FOR SHRA/TSRA AT THE DIURNAL
MAXIMUM. TEMPERATURES SHOULD BE NEAR TO ABOVE NORMAL THROUGHOUT THE
PERIOD.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-
024>028-033>035-037-041-042-045-046-049>053 UNTIL 4 AM EDT.
&&
SHORT TERM (UPDATE)...LAMBERTHazardous weather outlook, Aug 20, 2:32 AM EST, 21 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 AM EDT FRI AUG 20 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-210731-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
332 AM EDT FRI AUG 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG A STALLED-OUT FRONT
OVER THE UPPER OHIO VALLEY TODAY. THE FRONT WILL LIFT SLIGHTLY
NORTHWARD TODAY AS A WARM FRONT. THE HOT AND HUMID AIR FLOWING UP
FROM THE SOUTH WILL FUEL SHOWERS AND THUNDERSTORMS TODAY...MAINLY
THIS AFTERNOON AND INTO THE NIGHT. SEVERE THUNDERSTORMS WITH
DAMAGING WINDS...AND ISOLATED TORNADOES...ARE POSSIBLE THIS AFTERNOON
AND EVENING...MAINLY OVER THE NORTHERN HALF OF CENTRAL PENNSYLVANIA.
HEAVY RAIN IS POSSIBLE FROM THIS AFTERNOON THROUGH THE NIGHT IN
NORTHWESTERN PENNSYLVANIA...ALONG THE EXPECTED TRACK OF THE SURFACE
LOW PRESSURE SYSTEM. MINOR FLOODING IS A POSSIBILITY AS THE
THUNDERSTORMS MAY CONTAIN TORRENTIAL RAINS...BUT THE AREA WHERE THE
HEAVIEST RAIN IS EXPECTED HAS BEEN RATHER DRY RECENTLY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS LIKELY.
In the hours before
Local storm report, Aug 20, 7:36 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
836 PM EDT FRI AUG 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 2 S PORT MATILDA 40.77N 78.05W
08/20/2004 0.75 INCH CENTRE PA PUBLIC
0225 PM HAIL 1 S PLEASANT GAP 40.85N 77.74W
08/20/2004 0.75 INCH CENTRE PA LAW ENFORCEMENT
PENNY SIZE HAIL AND 70 MPH WINDS AT ROCKVIEW STATE PRISON
0346 PM HAIL MUNCY 41.20N 76.79W
08/20/2004 0.88 INCH LYCOMING PA TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL
0405 PM HAIL 6 W WESTOVER 40.75N 78.80W
08/20/2004 1.00 INCH CLEARFIELD PA PUBLIC
0505 PM HAIL PHILIPSBURG 40.89N 78.21W
08/20/2004 0.88 INCH CENTRE PA TRAINED SPOTTER
0545 PM TSTM WND DMG MERCERSBURG 39.83N 77.90W
08/20/2004 FRANKLIN PA EMERGENCY MNGR
TREES AND POWER LINES DOWN
0550 PM TSTM WND DMG ROXBURY 40.09N 77.67W
08/20/2004 FRANKLIN PA EMERGENCY MNGR
TREES AND POWER LINES DOWN
0555 PM TSTM WND DMG 1 SE CHAMBERSBURG 39.92N 77.64W
08/20/2004 FRANKLIN PA EMERGENCY MNGR
TREE DOWN ON A HOUSE
0740 PM TSTM WND DMG PENFIELD 41.21N 78.60W
08/20/2004 CLEARFIELD PA PUBLIC
POWER LINES DOWN
0746 PM HAIL GREENCASTLE 39.79N 77.73W
08/20/2004 1.00 INCH FRANKLIN PA TRAINED SPOTTER
0750 PM FLASH FLOOD 1 N MIFFLINBURG 40.93N 77.05W
08/20/2004 UNION PA NWS EMPLOYEE
SEVERAL CREEKS OVERFLOWING ROADS AND MAKING THEM
IMPASSABLE
0755 PM HAIL 1 S GREENCASTLE 39.78N 77.73W
08/20/2004 1.25 INCH FRANKLIN PA PUBLIC
UNSAFE TO MEASURE WHILE FALLING SO ACTUAL SIZE MAY HAVE
BEEN LARGER
0755 PM FUNNEL CLOUD 1 S GREENCASTLE 39.78N 77.73W
08/20/2004 FRANKLIN PA PUBLIC
ROTATING FUNNEL DID NOT TOUCH DOWN
&&
RHSpecial weather statement, Aug 20, 8:00 PM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
900 PM EDT FRI AUG 20 2004
PAZ058-210200-
SCHUYLKILL-
900 PM EDT FRI AUG 20 2004
...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY...
AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF SCHUYLKILL HAVEN...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR MIDDLEPORT AROUND
910 PM...NEW RINGGOLD...TUSCARORA AROUND 915 PM...TAMAQUA AROUND 930
PM...SNYDERS AND COALDALE AROUND 935 PM.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RXR
Special weather statement, Aug 20, 8:20 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
920 PM EDT FRI AUG 20 2004
PAZ057-059-065-066-210245-
DAUPHIN-LANCASTER-LEBANON-YORK-
920 PM EDT FRI AUG 20 2004
...STRONG THUNDERSTORMS WILL AFFECT YORK...DAUPHIN...LANCASTER...AND
LEBANON COUNTIES...
AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF MECHANICSBURG TO 11 MILES WEST OF WEIGELSTOWN TO 12 MILES
SOUTHWEST OF GETTYSBURG...MOVING EAST AT 30 MPH. THE THUNDERSTORMS
WILL BE NEAR ROCKVILLE AROUND 925 PM...LEWISBERRY...HARRISBURG...
DOVER AROUND 930 PM...COLONIAL PARK...LINGLESTOWN...WEIGELSTOWN...
VALLEY GREEN AROUND 935 PM...SPRING GROVE AND RUTHERFORD HEIGHTS
AROUND 940 PM.
WIND GUSTS TO 35 MPH AND FREQUENT...DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
RXR
Special weather statement, Aug 20, 8:34 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
934 PM EDT FRI AUG 20 2004
PAZ064-210200-
ADAMS-
934 PM EDT FRI AUG 20 2004
...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY...
AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF GETTYSBURG...MOVING NORTHEAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR BONNEAUVILLE...LITTLESTOWN
AROUND 940 PM...MCSHERRYSTOWN AROUND 945 PM...NEW OXFORD...
HEIDLERSBURG AROUND 950 PM...ABBOTTSTOWN AROUND 955 PM AND LAKE MEADE
AROUND 1000 PM.
WIND GUSTS TO 45 MPH AND HAIL UP TO ONE HALF OF AN INCH ARE POSSIBLE
WITH THIS STORM.
RXR
Special weather statement, Aug 20, 9:25 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1025 PM EDT FRI AUG 20 2004
PAZ005-006-010>012-017>019-024>028-037-041-042-045-046-049>053-
056>059-063-210245-
BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-COLUMBIA PA-CUMBERLAND
PA-DAUPHIN PA-ELK PA-HUNTINGDON PA-JUNIATA PA-LEBANON PA-MCKEAN
PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON
PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER
PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON
PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-
1025 PM EDT FRI AUG 20 2004
...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD...CLINTON...
COLUMBIA...CUMBERLAND...DAUPHIN...ELK...HUNTINGDON...JUNIATA...
LEBANON...LYCOMING...MCKEAN...MIFFLIN...MONTOUR...NORTHUMBERLAND...
PERRY...POTTER...SCHUYLKILL...SNYDER...SULLIVAN...TIOGA AND UNION.
ALTHOUGH SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE INTO THE
OVERNIGHT HOURS...THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS
THE REGION THIS EVENING.
RXR/BG
Special weather statement, Aug 21, 12:12 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
112 AM EDT SAT AUG 21 2004
PAZ057-059-065-210600-
DAUPHIN-LEBANON-YORK-
112 AM EDT SAT AUG 21 2004
...STRONG THUNDERSTORMS WILL AFFECT YORK...LEBANON AND DAUPHIN
COUNTIES THROUGH 2 AM...
AT 110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES WEST OF
LEBANON TO 3 MILES NORTH OF ELIZABETHTOWN TO 3 MILES SOUTHWEST OF
THREE MILE ISLAND...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORMS
WILL BE NEAR FREDERICKSBURG...LEBANON AROUND 120 AM...LAWN AROUND 135
AM...MOUNT GRETNA AROUND 140 AM...CORNWALL AND LEBANON AROUND 145 AM.
VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. ALSO...EXPECT
INTENSE LIGHTNING. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE
OPEN WHEN LIGHTNING THREATENS.
JV
Flood, Union
- When
- August 21, 12:30 AM EST to 6:30 AM EST
- Where
- Union forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
Heavy rain brought nearly three inches of rain to Union County during the evening of August 20th. Streams and creeks first started to overflow their banks at 18:50 EST in the Mifflinburg area, flooding roads and making them impassable. County Emergency Management officials reported that many streams throughout the county were out of their banks by midnight, with many roads in the county closed.While flash flooding ended shortly after midnight on the 21st, high water continued along with flooding into the morning.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, August 21, 20041 death · 1 injured · 1 event
- Tornado and Damaging Winds in Massachusetts, August 21, 20043 injured · $1.6 million · F1 · 7 events
- Tornadoes and Hail in Texas, August 21, 2004$2.0 million · F0 · 9 events
- Damaging Wind in Rhode Island, August 21, 2004$500,000 · 62 kt wind · 1 event
- Hail in Texas, August 21, 2004$350,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Texas, August 21, 2004$155,000 · 1.75 in hail · 5 events
- Hail in Texas, August 21, 2004$110,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Connecticut, August 21, 20042 injured · $10,000 · 50 kt wind · 4 events
- Frost and Freeze in Minnesota, August 21, 200414 events
- Flash Flooding and Damaging Winds in Connecticut, August 21, 200450 kt wind · 11 events
- Flood in Pennsylvania, August 21 to 22, 2004$15,000 · 1 event
- Lightning Strike in Florida, August 21, 20041 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421382.